Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 8, NWS Albuquerque, NM

May 15, 2003Union County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 15, 2003, 2:47 PM MDT for Union County, New Mexico. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2003, 2:47 PM MDT (20:47 UTC)
Expired
May 15, 2003, 3:30 PM MDT
In force
43 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Union County, NM

The radar

The Amarillo radar (KAMA), 157 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.8 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2003-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 95 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2003-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
95 J/kg
Mixed-layer CIN
-275 J/kg
Mixed-layer LCL
1781 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

828 
WUUS55 KABQ 152047
SVRABQ
NMC059-152130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
247 PM MDT THU MAY 15 2003

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN UNION COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 330 PM MDT

* AT 242 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES SOUTH OF AMISTAD...MOVING NORTH AT 55
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE SEDAN

A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY
FROM SEVERE THUNDERSTORMS.

LAT...LON 3578 10333 3577 10311 3648 10275 3642 10310

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 10:45 AM MDT, 4 hours 2 minutes earlier.

Area forecast discussion, May 15, 10:45 AM MDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1045 AM MDT THU MAY 15 2003

INGREDIENTS COMING TOGETHER FOR POTENTIAL SEVERE WEATHER IN THE NE
LATER THIS AFTERNOON AND EVENING. THIS COVERED WELL IN CURRENT
FORECAST PACKAGE. I DID ADD MENTION OF STRONG WINDS AND HAIL IN SOME
NRN AND ERN ZONES...OUTSIDE THE MAIN THREAT AREA. DOWNBURST WINDS
AND DRY LIGHTNING A BIG CONCERN IN THE NW QUARTER OF THE STATE.
BEEFED UP WINDS SOME MOST ZONES TO HIGH END ADVISORY WINDS...AND
ADDED UNION COUNTY INTO THE ADVISORY. IMPROVED SKY COVER TO MOSTLY
SUNNY IN OUR SW ZONES AND PARTLY CLOUDY OR BECOMING PARTLY CLOUDY IN
THE E. CLEARING LINE ALREADY APPROACHING CLAYTON TO ROSWELL. BUMPED
TEMPS UP SOME CNTRL AND NE ZONES.

PREVIOUS DISCUSSION...
THUNDERSTORMS AND WINDS MAIN CONCERNS TODAY.

DRY LINE SET UP IN THE EASTERN PLAINS WILL BE ENHANCED BY UPPER LOW
MOVING ACROSS STATE TODAY. LATE DAY INSTABILITY AND SHEAR
PARAMETERS WILL PEAK IN THE NORTHEAST FOR A SHORT TIME IN
COINCIDENCE WITH DRY PUNCH ADVANCING NEWD ACROSS REGION. MESOETA
PROGS SHOW ABOUT 1500 J/KG OF CAPE NEAR 00Z WITH LIFTED INDICES OF
-5. BRN SHEAR AROUND 150 AND EHI ABOUT 1.5. VGP AROUND THE .27
TORNADIC SUPERCELL THRESHOLD. EXPECTED INTERSECTION OF DRY LINE AND
FRONTAL BOUNDARY IN THE NORTHEAST COULD BE FOCAL POINT FOR SEVERE WX
LATE THIS AFTERNOON. INITIALLY FEEL MAIN THREAT WILL BE STRONG WINDS
WITH DRY PUNCH COMING IN AND ALSO TORNADIC POTENTIAL NEAR BOUNDARIES.
LATER THIS EVENING...COLD CORE OF -14C AT H5 WILL ADD INSTABILITY AND
POSSIBILITY OF LARGE HAIL IN ELEVATED STORMS LATER THIS EVENING
ACROSS EASTERN PLAINS.

MEANWHILE FARTHER WEST...AS COLD CORE FIRST APPROACHES NM...TEMP AT
H5 WILL BE -19C...SUPPORTING STEEP MID LVL LAPSE RATES OF 9.5C/KM.
THUNDERSTORMS ALREADY GOING OVER PARTS OF AZ AND COULD FORM AS FAR
SOUTH AS EDGE OF MID LEVEL MOISTURE FIELD ACROSS WC MTNS INTO CNTRL
MTN CHAIN. THIS AREA FAVORED FOR DRY TSTMS AND MICROBURST WINDS BEING
MIXED TO SURFACE...BUT HIGHEST POPS NEAR THE CO BORDER. IN ANY
EVENT...GUSTY WINDS OF ADVISORY CRITERIA WILL LIKELY BE TRANSLATED TO
SURFACE...ESPECIALLY AROUND 00Z AS STRONG SUBSIDENCE ENSUES ON BACK
SIDE OF UPPER LOW. WILL LIKELY HAVE FIRE WX HEADLINES LATER THIS
MORNING DEPENDING ON FINAL HUMIDITY VALUES EXPECTED AT SURFACE.

PCPN WILL LINGER IN THE NORTHEAST INTO FRIDAY MORNING...BUT
SUNSHINE AND WARM TEMPS SHOULD RETURN TO THE WESTERN HALF OF CWFA.
EASTERLY COMPONENT AFTER DECENT RAINS IN TX PH AND NE NM MAY LEAD
TO SOME FOG DEVELOPMENT FRIDAY NIGHT.

OUT PERIODS WILL BE FAIRLY TRANQUIL UNTIL TUES/WED WHEN LOOKS LIKE A
PRETTY STRONG COLD FRONT WILL AFFECT THE EAST.

.ABQ...WIND ADVISORY THROUGH THIS EVENING NMZ005>021-026
RED FLAG WARNING FOR NMZ105-106

CHJ
Hazardous weather outlook, May 15, 11:00 AM MDT, 3 hours 47 minutes before
NMZ001>021-026-161200-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1100 AM MDT THU MAY 15 2003

UPDATED FOR MINOR WORDING CHANGES AND TO EMPHASIZE THE NORTHEAST.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...

THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING
ACROSS THE EASTERN PLAINS...ESPECIALLY IN THE NORTHEAST OVER
UNION...HARDING AND QUAY COUNTIES. THUNDERSTORMS THAT FORM ALONG THE
DRY LINE THIS AFTERNOON WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING
WIND GUSTS...HAIL AND POSSIBLY TORNADOES. THE MAIN SEVERE WEATHER
THREAT WILL SHIFT EAST TOWARD TEXAS THIS EVENING...HOWEVER A FEW
STORMS MAY STILL BE CAPABLE OF PRODUCING LARGE HAIL AND STRONG
WINDS NEAR THE TEXAS BORDER.

ACROSS THE NORTHWEST PART OF THE AREA...THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING STRONG MICROBURST WINDS AROUND 55 MPH. IN
ADDITION...DRY LIGHTNING IS POSSIBLE AS THESE STORMS WILL PRODUCE
VERY LITTLE RAINFALL.

EVEN WHERE THUNDERSTORMS DO NOT FORM...WINDS WILL BE STRONG. A WIND
ADVISORY IS IN EFFECT THIS AFTERNOON AND EVENING FOR CENTRAL AND
SOUTHERN SECTIONS OF THE AREA.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER
CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ACROSS THE EASTERN PLAINS THIS
AFTERNOON AND EVENING. THE MOST LIKELY LOCATION FOR SEVERE WEATHER
WILL BE ACROSS UNION...HARDING AND QUAY COUNTIES BETWEEN THE HOURS
OF 3 PM AND 9 PM.

CHJ

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 2:01 PM MDTSevere Thunderstorm WarningABQUnion59 min
May 15, 2:28 PM MDTSevere Thunderstorm WarningABQUnion62 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.